Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 4, 2006

Hypoglycemia, Other

Question from Annandale, New Jersey, USA:

My son is nine years old. He was diagnosed at the age of five and uses Lantus and an insulin pump. This regimen was chosen because he is so thin that the basal rates on the pump were just not working and Lantus covers him much better than the pump basal rates. He is a competitive gymnast and works out 10 hours per week. We are in the middle of the competitive season and he has had two seizures in the past month. Both were early in the morning and were after gymnastics meets that took place the day before. The theory is that he used all his stored glucagon getting through the gymnastics meets and that by the next morning, there was nothing left to help with the low blood sugar. Both morning blood sugars were in the 50s mg/dl [2.8 to 3.2 mmol/L]. The first seizure lasted about 90 seconds and he came out of it after glucose gel was given by mouth. The second seizure was shorter but he lost control of his bladder at that time and, to me, that was a little scarier. My endocrinologist believes that this was certainly a low blood sugar seizure but my pediatrician wants him seen by a neurologist. I am torn as to what to do. Is putting him through more testing necessary? What do you think?

Answer:

Regrettably, children with diabetes can also have a seizure disorder, too.

If you do decide to do the EEG, which really doesn’t hurt at all, be sure it is at least six weeks after the last seizure. There are old data in the literature documenting abnormal EEGs after hypoglycemic reactions and it lasts for a while.

More importantly, you must begin to think about the hypoglycemic reactions and get food on board to prevent the lows in the night. You might even lower the Lantus those days and certainly make sure your son has a good snack, maybe even one of the bars that has starch in it.

LD